PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brjopthalBritish Journal of OphthalmologyVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Br J Ophthalmol. 2007 July; 91(7): 977–978.
PMCID: PMC1955628

Retinal pigment epithelial tear following intravitreal bevacizumab for choroidal neovascular membrane due to age‐related macular degeneration

Retinal pigment epithelium (RPE) tears are an uncommon but visually damaging complication of pigment epithelial detachment (PED), caused by weak atrophic margins of chronic PED and contraction of sub‐RPE fibrovascular scar tissue. RPE tears can occur spontaneously or following treatment of the choroidal neovascular (CNV) membrane. There have been reports of RPE tears following laser photocoagulation,1 transpupillary thermotherapy,2 photodynamic therapy with or without combined intravitreal triamcinolone3,4 and intravitreal Macugen.5 We report a case of a patient with PED with submacular haemorrhage and occult CNV who developed an RPE tear following intravitreal bevacizumab (Avastin).

Case report

A 74‐year‐old man presented with a 10‐day history of diminished right visual acuity. The corrected visual acuities were 20/60, OD and count fingers, OS. Ophthalmoscopic examination revealed a submacular haemorrhage in the right eye and a disciform macular scar in the left eye. Fluorescein angiogram (FA) showed an actively leaking lesion nasal to an area of blocked hypofluorescence (fig 1A1A).

figure bj101899.f1
Figure 1 (A) Fluorescein angiography (FA) OD at baseline demonstrating an area of masking by subretinal haemorrhage with bright hyperfluorescence nasally consistent with choroidal neovascular (CNV) membrane. (B, D) Pre‐Avastin early‐ ...

He underwent a pneumatic displacement of the subretinal haemorrhage with tissue plasminogen activator (Altipase 100 μg in 0.1 ml) and intravitreal perfluoropropane (C3F8) tamponade (100% C3F8 0.3 ml). He was examined 4 weeks later, when the haemorrhage had cleared. His visual acuity in the right eye at this stage was 20/80. FA showed an underlying occult CNV (fig 1B,D1B,D).). Optical coherence tomography showed a small PED, with subretinal and intra‐retinal fluid and some subretinal fibrosis (fig 1C1C).

The patient then received an injection of intravitreal bevacizumab 1.25 mg to the right eye. Two weeks following the injection, his right visual acuity dropped to 20/320. Fundus examination now showed a well‐demarcated, crescent‐shaped area, in which the choroidal vessels were clearly visible. This area of RPE loss was also demonstrated on the FA showing a large window defect, flanked nasally by hypofluorescence indicating retracted and rolled‐up RPE (fig 2B2B).). The detached edge of the RPE was discernable on the optical coherence tomograph, which also showed an increased depth signal in the area of RPE loss (fig 2C2C).

figure bj101899.f2
Figure 2 (A) Colour fundus photograph OD 2 weeks after intravitreal bevacizumab showing a crescent‐shaped area devoid of retinal pigment epithelium (RPE), temporal to the rolled edge of pigment epithelium. (B) Early phase fluorescein ...

Comment

RPE tears are thought to occur as a result of increased tangential stretching forces on weakened PE. They have been reported following both laser and injected treatments for CNV. In our case the presence of subretinal haemorrhage and early fibrosis clearly indicated some subretinal traction before the injection of Avastin. The use of a vascular endothelial growth factor inhibitor may have caused regression of the neovascular tuft and an increase in tension. Although reports of RPE tears following injectable treatments for CNV are rare, patients should be warned of this possible complication.

Footnotes

Competing interests: None.

References

1. Gass J D M. Retinal pigment epithelial rip during krypton red laser photocoagulation. Am J Ophthalmol 1984. 98700–706.706 [PubMed]
2. Thompson J T. Retinal pigment epithelial tear after transpupillary thermotherapy for choroidal neovascularization. Am J Ophthalmol 2001. 131662–664.664 [PubMed]
3. Goldstein M, Heilweil G, Barak A. et al Retinal pigment epithelial tear following photodynamic therapy for choroidal neovascularization secondary to AMD. Eye 2005. 191315–1324.1324 [PubMed]
4. Michaels S, Aue A, Simader C. et al Retinal pigment epithelium tears following verteporfin therapy combined with intravitreal triamcinolone. Am J Ophthalmol 2006. 141396–398.398 [PubMed]
5. Dhalla M S, Blinder K J, Tewari A. et al Retinal pigment epithelial tear following intravitreal pegaptanib sodium. Am J Ophthalmol 2006. 141752–754.754 [PubMed]

Articles from The British Journal of Ophthalmology are provided here courtesy of BMJ Publishing Group